Nebraska, 2022

Hail and Damaging Winds in Nebraska, June 4, 2022

June 4, 2022 · NWS GLD · 6 events in 1 county or zone

A cluster of storms moved south across Red Willow County producing hail ranging from pea to tennis ball in size with thunderstorm wind gusts up to 66 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of storms moved south across Red Willow County producing hail ranging from pea to tennis ball in size with thunderstorm wind gusts up to 66 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 4, 5:51 PM CST, 46 minutes earlier.

Area forecast discussion, Jun 4, 5:51 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
551 PM MDT Sat Jun 4 2022

.UPDATE...
Issued at 549 PM MDT Sat Jun 4 2022

Severe Thunderstorm Watch #308 has been issued for the entire Tri
State area until midnight MDT/1 AM CDT. Looking for hail/wind
threats. Reports already in for landspouts in Colorado. Storms are
expected to intensify later this evening and push east.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 302 PM MDT Sat Jun 4 2022

Across the Tri State area this afternoon, skies are mainly sunny
with some daytime cumulus starting to pop up in spots. There are
even a few storms beginning to develop in Colorado. Temperatures are
currently ranging in the 80s with a few places around 90F. Winds are
south-southeast over eastern locales, trending to more easterly for
areas west of Kansas Highway 25.

The weather focus for today, as well as Sunday and into Monday, will
be the potential for strong to severe storms over the area.
Currently, surface trough over eastern Colorado will be the focus
for storm initiation this afternoon, with a shift east later this
evening into Kansas. There are a few storms already cropping up in
northeast Colorado. Threats based on latest guidance will be large
hail initially transitioning to wind later this evening.

Also as with yesterday, dewpts working up into the 50s with upslope
flow into Colorado, could provide similar scenario to last night
with potential heavy rain producers, and thus a flood threat.
Currently no severe watch, but will come probably later this
afternoon. The cwa remains under a slight/marginal risk area from
SPC.

By 06z Sunday at the latest, expecting precip to taper off east
going into Sunday. A similar scenario sets up again on Sunday and
even Monday. Overall, surface trough/low will set up west with a
meandering southerly to easterly flow into the cwa, resulting in
high dewpts, pw values. Looking for storms to start again in the
afternoon and carry into the evening before tapering off. Threats
will include wind/hail, but flooding is also possible. Monday from
WPC as the cwa under an excessive rain outlook.

For temps, highs on Sunday expected to top off in an above normal
range from the upper 80s into the lower 90s in spots. Going into
Monday, trending slightly lower to the lower and mid 80s. Overnight
lows during this time will mainly range in the 50s, with a few
isolated areas east around 60F.

.LONG TERM...(Tuesday through Saturday)
Issued at 232 PM MDT Sat Jun 4 2022

The latest GFS and ECMWF start the region out with zonal flow at
500mb, trending to ridge amplification over the Rockies by Wednesday
into the start of next weekend, and thus northwest flow. Several
shortwaves are expected to traverse the eastern side of the ridge
and across the cwa.

At the surface, there will be either lee-side troughing over the
Rockies or a low to the south of the cwa with an inverted trough
extending up into eastern Colorado. Winds will be either southerly
or close to easterly and dependent on the positioning of the surface
component each day. Each way, there will be dewpts in the 50s
feeding into the region, PW values near to or at least an inch.

Also from a local study, 850mb trough/low will be close in tandem
with the surface component each day, especially with the low setting
up south. This surface to 850 mb wind regime will add in additional
moisture into the cwa. And with weak 700 mb troughs traversing the
central Rockies into the Plains, expecting chances for storms to
form during the late afternoon/early evening hours.

While there could be the usual wind/hail threats, the potential for
localized flooding is also possible especially Tuesday, and should
be monitored. Overall qpf for the extended period will range from 1-
2 inches from Colorado east, tapering to less than a half inch in
Colorado. Any training of storms could further enhance any expected
rainfall totals.

Precipitation expected to taper late Friday into Saturday, giving
the region a drying out period.

For temps, near to above normal numbers expected for the area in the
extended. Highs during this time will range mainly in the 70s for
Tuesday and Wednesday, increasing for the remaining of the week with
mainly lower to mid 80s. Warmest days in the extended will be next
Saturday. Overnight lows will range mainly in the 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 451 PM MDT Sat Jun 4 2022

Mainly VFR conditions for both terminals. Through 04z Sunday
though, VCTS is possible for both sites. Winds for KGLD, expected
to meander from east-southeast around 10kts to the southwest,
especially after 06z Sunday. Winds for KMCK, mainly east-
southeast 5-10kts. May go northeast briefly from 04z-05z Sunday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Jun 4, 5:49 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
549 PM MDT Sat Jun 4 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
549 PM MDT Sat Jun 4 2022 /649 PM CDT Sat Jun 4 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect for entire Tri State area
until midnight MDT/1 AM CDT.

Scattered strong to severe thunderstorms are expected to continue to
develop and move east through northeast Colorado, extreme southwest
Nebraska and northwest Kansas, exiting the Tri-State area around
midnight MDT (1 AM CDT).

Large hail up to the size of tennis balls and wind gusts in excess
of 65 mph will be the main threat with any of these storms. Locally
heavy rain may create flooding, especially if these storms move over
areas that received heavy rain on Friday, such as east-Central Yuma
county. A brief tornado is possible, but not expected to be a
widespread threat.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

On Sunday, another round of strong to severe thunderstorms are
expected to develop in the vicinity of the Colorado Kansas border by
3 PM MDT, continuing east across extreme southwest Nebraska and
northwest Kansas through about 11 PM MDT (midnight CDT). Large hail,
heavy rain and damaging wind gusts will be possible with these
storms. A brief tornado is possible, but not expected to be a
widespread threat.

An active weather pattern is expected to continue through the coming
week, with late afternoon and evening thunderstorms expected most
days. The threat for severe thunderstorms and locally heavy rain
will continue through this period.

.SPOTTER INFORMATION STATEMENT...

If you observe any form of severe weather or flooding, please report
it to the National Weather Service in Goodland.

In the hours before

Local storm report, Jun 4, 6:00 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT SAT JUN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             KANORADO                39.34N 102.04W
06/04/2022  M1.00 INCH       SHERMAN            KS   TRAINED SPOTTER

            DIME TO NICKEL SIZED HAIL WITH OCCASIONAL
            QUARTER SIZED HAIL REPORTED VIA SOCIAL
            MEDIA.

&&

MRC
Special weather statement, Jun 4, 6:05 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
605 PM MDT Sat Jun 4 2022

COZ091-092-050030-
Kit Carson County CO-Cheyenne County CO-
605 PM MDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado through 630 PM MDT...

At 604 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Vona, or 14 miles southwest of Stratton, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Colorado.

&&

LAT...LON 3917 10285 3925 10274 3912 10244 3894 10276
TIME...MOT...LOC 0004Z 324DEG 15KT 3911 10272

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jun 4, 6:07 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
607 PM MDT Sat Jun 4 2022

COZ091-050030-
Kit Carson County CO-
607 PM MDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of west central Kit
Carson County through 630 PM MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arriba, or 8 miles west of Flagler, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Kit
Carson County.

This includes Interstate 70 in Colorado between mile markers 391 and
405.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Colorado.

&&

LAT...LON 3940 10315 3928 10286 3904 10315 3904 10316
TIME...MOT...LOC 0007Z 324DEG 15KT 3927 10321

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jun 4, 6:11 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
611 PM MDT Sat Jun 4 2022

COZ092-050045-
Cheyenne County CO-
611 PM MDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of northeastern
Cheyenne County in east central Colorado through 645 PM MDT...

At 611 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Cheyenne Wells, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Cheyenne County in east central Colorado, including the following
locations... Firstview.

This includes Highway 385 between mile markers 153 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Colorado.

&&

LAT...LON 3904 10261 3904 10244 3888 10224 3880 10252
      3899 10269
TIME...MOT...LOC 0011Z 324DEG 15KT 3898 10255

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TT
Special weather statement, Jun 4, 6:16 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
616 PM MDT Sat Jun 4 2022

COZ091-KSZ013-050045-
Kit Carson County CO-Sherman KS-
616 PM MDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of east central Kit
Carson and southwestern Sherman Counties through 645 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kanorado, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Kit
Carson and southwestern Sherman Counties.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 13.
 Interstate 70 in Colorado between mile markers 446 and 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Colorado...and northwestern and west central Kansas.

&&

LAT...LON 3942 10202 3930 10172 3913 10201 3913 10204
      3928 10216
TIME...MOT...LOC 0015Z 308DEG 11KT 3931 10202

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TT
Special weather statement, Jun 4, 6:18 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
718 PM CDT Sat Jun 4 2022

NEZ081-050045-
Red Willow NE-
718 PM CDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of northeastern Red
Willow County through 745 PM CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bartley, or 16 miles east of McCook, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Red
Willow County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Nebraska.

&&

LAT...LON 4011 10020 4019 10047 4035 10047 4035 10020
TIME...MOT...LOC 0018Z 313DEG 10KT 4026 10032

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TT

The radar

The Goodland radar (KGLD), 146 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Red Willow

When
June 4, 6:37 PM CST
Where
Red Willow County, 0.69 mi N of Indianola
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.240, -100.420

Hail, Red Willow

When
June 4, 6:45 PM CST
Where
Red Willow County, 0.36 mi ENE of Indianola
Measured
2.5 in hail
Reported by
Social Media
Coordinates
40.233, -100.414

Hail, Red Willow

When
June 4, 6:45 PM CST
Where
Red Willow County, 0.85 mi ENE of Indianola
Measured
2.5 in hail
Reported by
Social Media
Coordinates
40.234, -100.405

Hail, Red Willow

When
June 4, 6:46 PM CST
Where
Red Willow County, 1.68 mi SSW of Bartley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.228, -100.313

Dime to penny sized hail observed.

Thunderstorm Wind, Red Willow

When
June 4, 7:18 PM CST to 7:19 PM CST
Where
Red Willow County, 0.4 mi NW of (Mck)mc Cook Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.203, -100.586

ASOS station KMCK at the McCook Airport observed 58 to 60 mph wind gusts on the western edge of a thunderstorm moving across Red Willow County.

Thunderstorm Wind, Red Willow

When
June 4, 7:25 PM CST
Where
Red Willow County, 6.85 mi S of Red Willow
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.132, -100.480

Reported via mesonet station NB078.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035124, 1035145, 1035146, 1035129, 1035150, 1035152.